Don’t Overdose on Probiotics

7
33841

by Dr. Craig A. Maxwell

 

Probiotics are the beneficial bacteria found in foods such as yogurt, kefir, sauerkraut, kombucha, and kimchi. If you have a compromised digestive system due to food allergies and/or inflammatory bowel disease, you may have heard that adding a probiotic supplement to your diet can greatly improve your health.

 

In my 30 years of clinical experience, I have found this largely to be true. However, with the emergence of the new probiotic trend going around for the past decade or so, it’s important to offer a reminder never to overdose on probiotics (or any natural supplement).

 

If you’re currently supplementing with probiotics to treat a digestive disorder, especially short bowel syndrome or carbohydrate intolerance, I strongly caution you never to use more than what is directed by your doctor or the label on the bottle.

 

Probiotics are Beneficial When Taken as Directed

 

When taken as directed, probiotics have been shown to ease gastrointestinal distress, improve digestion, treat hay fever, ease depression, relieve the symptoms of allergic skin disorders, eliminate chronic candida, and even improve mental cognition.

 

D-Lactic Acidosis Caused by Overdose on Probiotics

 

Supplemental probiotics are generally well-tolerated by most. However, there are some conditions which make it difficult to properly metabolize excess D-lactate found in L. acidophilus.

 

If you have short bowel syndrome, carbohydrate intolerance, or have had gastrointestinal surgery, you may develop D-lactic acidosis.

 

Symptoms of this physiological condition include:

 

  • Nausea and pallor
  • Headaches
  • Weakness
  • Slurred speech
  • Carbohydrate cravings
  • Concentration difficulties
  • Impaired motor coordination
  • Gait disturbances
  • Involuntary eye movements
  • Unusual behavior (agitation/irritability)
  • Teeth grinding
  • Extremely painful muscle spasms (rigidity)
  • Hyperventilation

 

Unfortunately, this condition often goes unnoticed by new probiotic users because they believe what they are experiencing are die-off symptoms; the worsening of symptoms in response to the “die-off” of bad bacteria in the body.

 

If you notice some of the above-mentioned symptoms, discontinue use of your probiotic to see if symptoms improve. If they do, you may have been experiencing the beginning stages of D-lactic acidosis.

 

Try adding more naturally-fermented foods to your diet as your main probiotic source instead. Also, avoid any probiotic supplement that has only L. acidophilus as this strain is the most common to cause D-lactic acidosis.

 

The best probiotic supplement should offer varied strains of beneficial bacteria so your digestive system will receive the most benefit. Not only will this cut down on the likelihood of a negative reaction, it will also ensure your digestive system doesn’t acclimate to just one strain, which renders it useless.

 

Diamond Nutritional’s Probiotic Formula contains 6 active cultures designed to work together to optimize your digestion. These strains include lactobacillus plantarum, lactobacillus acidophilus, bifidobacterium lactis, lactobacillus salivarius, lactobacillus casei, and bifidobacterium bifidum.

 

Unlike the popular commercial formulas that have been emerging over the past couple of years, this formula contains no unnecessary additives, preservatives or fillers. Just one capsule each day is plenty to populate the GI tract with the right balance of good bacteria.

 

 

Resources:

 

http://www.hkjpaed.org/pdf/2006;11;246-254.pdf

 

http://www.ncbi.nlm.nih.gov/pubmed/16306301

 

http://ndt.oxfordjournals.org/content/26/4/1432.full

 

http://www.metametrix.com/learning-center/case-studies/2003/d-lactate-study-set

 

http://ajpendo.physiology.org/content/293/2/E558.full

7 COMMENTS

  1. Nice to see some rational precautions about probiotics.
    it’s unfortunate that probiotics has become the new religion in healthcare. My 91 year old Mother, who has had 6″ of her lower intestine removed, suffers from colitis, and dementia, has shown all of these symptoms of D-Lactic Acidosis when given Probiotics. This is always followed by explosive diarrhea. The Holistic family member performing these immoral experiments views the results as a positive experience. The latest experiment was with Probiotic Sauerkraut.
    It put her in the hospital.

    • Hi Tim,
      Thank you for your feedback. It’s important to find a good balance in everything, including probiotics!
      All My Best,
      Dr. M

    • Hi Tim,
      Thank you for contacting me. I am sorry to hear about all your mother has been through. It’s all about finding the right balance for each individual. Probiotics can be overdone, just like anything.

      All My Best,
      Dr. M

  2. Hi Dr. Craig,
    Thanks for the interesting article. If I suspect I may have an early indication of acidosis from taking VSL3 for 4 weeks now is there any thing (ie supplements) I should take to reverse the effects? Mainly light headaches.

    thanks

  3. Hello Dr. Craig,

    My child has all the symptoms in addition to painful skin tags protruding from anus . He is 6 years old . Was given two capsules of vsl 3 capsule everyday . We stopped after three days . He had severe pelvic pain , constant urge to defacate and penile pain . The most worrisome symptom was and still is mental confusion . How do you suggest we can reverse this condition .?

    Thanks

    • Hello,
      Thank you for contacting me. I am sorry to hear about all your son is going through.
      Please feel free to contact me through our Q & A forum at http://www.AskDrMaxwell.com. Through this site, please provide as much medical history
      about your son as possible.
      Warmest Regards,
      Dr. Maxwell

LEAVE A REPLY

Please enter your comment!
Please enter your name here